Alert archive / North Carolina / High Wind Warnings in 2010

High Wind Warning 1, NWS Raleigh, NC

February 9, 201031 counties in North Carolina

NWS Raleigh, NC issued this high wind warning at Feb 9, 2010, 2:25 PM EST for 31 counties in North Carolina. It took effect at Feb 10, 2010, 6:00 AM EST. It was in force for 14 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2010, 2:25 PM EST (19:25 UTC)
In effect from
Feb 10, 2010, 6:00 AM EST
Expired
Feb 10, 2010, 8:22 PM EST
In force
14 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 6:00 AM ESTNON-TSTM WND DMGGreensboro, NCABOUT 10-20 REPORTS OF TREES DOWN SCATTERED THROUGHOUT THE COUNTY. REPORTS WERE RECEIVED BETWEEN 6 AM AND 10 AM.
Feb 10, 7:00 AM ESTNON-TSTM WND DMGMebane, NCA TREE DOWN IN MEBANE. ANOTHER TREE REPORTED DOWN IN PLEASANT GROVE.
Feb 10, 8:25 AM ESTNON-TSTM WND DMG4 Se Zebulon, NCTREE BLOWN DOWN
Feb 10, 8:34 AM ESTNON-TSTM WND DMGWinston-Salem, NCSEVERAL TREES DOWN IN WINSTON SALEM. ONE TREE DOWN ON INDIANA AVE ALONG WITH POWER LINES.
Feb 10, 8:40 AM ESTNON-TSTM WND DMGRaleigh, NCTREES DOWN IN RALEIGH. ONE TREE REPORTED DOWN ALONG HIGHWAY 401. OTHER TREES DOWN ALONG FORESTVILLE AVE AS WELL AS ALONG EDENTON ST AND COOK ST.
Feb 10, 9:25 AM ESTNON-TSTM WND DMG5 Wnw Kernersville, NCTREE DOWN ON REIDSVILLE ROAD IN WINSTON-SALEM.
Feb 10, 9:30 AM ESTNON-TSTM WND DMG1 Ne Godwin, NCTREE DOWN ALONG ROSS WEST ROAD.
Feb 10, 11:00 AM ESTNON-TSTM WND DMGWhites Fork, NCTREE DOWN NEAR THE COMMUNITY ALONG HIGHWAY 125. OTHER REPORTS OF TREES DOWN SCATTERED THROUGHOUT THE COUNTY.
Feb 10, 11:01 AM ESTNON-TSTM WND DMGKenly, NCTREES DOWN NEAR KENLY BLOCKING PRINCETON-KENLY ROAD NEAR BAGLEY ROAD.
Feb 10, 11:19 AM ESTNON-TSTM WND DMG2 E Rural Hall, NCTREE BLOWN DOWN JUST EAST OF RURAL HALL ON MEMORIAL INDUSTRIAL SCHOOL ROAD.
Feb 10, 11:30 AM ESTNON-TSTM WND DMG4 Sw Ingold, NCTREES AND POWER LINES DOWN RIGHT ALONG HIGHWAY 701 AT THE BLADEN COUNTY BORDER. NUMEROUS OTHER TREE REPORTS DOWN ACROSS THE COUNTY.
Feb 10, 11:45 AM ESTNON-TSTM WND DMGPfafftown, NCPOWER LINES DOWN WITH A RESULTING GRASS FIRE
Feb 10, 11:59 AM ESTNON-TSTM WND DMG3 Wsw Winston-Salem, NC*** 1 INJ *** TREE REPORTED DOWN IN THE ROAD AND ON A VEHICLE AT HIGHWAY 421 NEAR KNOLLWOOD STREET. POSSIBLE INJURY.
Feb 10, 12:11 PM ESTNON-TSTM WND DMG2 Sw Rural Hall, NCTREE DOWN ALONG MIZPAH CHURCH ROAD
Feb 10, 12:13 PM ESTNON-TSTM WND DMG2 Nw Winston-Salem, NCTREE DOWN IN THE 1900 BLOCK OF GEORGIA AVENUE. MANY REPORTS OF TREES DOWN STARTING TO COME IN ACROSS THE COUNTY.
Feb 10, 12:40 PM ESTNON-TSTM WND DMGWinston-Salem, NCTREE ON A HOUSE AT UNIVERISTY PARKWAY AND HOWELL STREET. TREES ALSO IN THE ROAD AT 7691 CRAIG ROAD.
Feb 10, 1:10 PM ESTNON-TSTM WND DMGLexington, NCTREE ON A HOUSE BETWEEN 6TH AND 7TH STREETS.
Feb 10, 1:15 PM ESTNON-TSTM WND DMGCarthage, NCNUMEROUS REPORTS OF TREES DOWN. MOST OF THE REPORTS ARE FROM THE CARTHAGE AREA INTO THE NORTHWEST PART OF THE COUNTY. SOME TREES HAVE FALLEN ON POWER LINES AND BROUGHT LINES DOWN.
Feb 10, 3:45 PM ESTNON-TSTM WND DMG2 Ne Summerfield, NCA ROOF WAS BLOWN OFF OF A HORSE BARN OFF OF STRAWBERRY ROAD IN NORTHEASTERN GUILFORD COUNTY NEAR SUMMERFIELD.
Feb 10, 5:30 PM ESTNON-TSTM WND DMG5 Nne Rockfish, NCA TRAMPOLEAN WAS PICKED UP AND BLOWN THROUGH A LARGE FENCE IN FRONT OF E.E. MILLER ELEMENTARY SCHOOL IN FAYETTEVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WWUS72 KRAH 091925
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EST TUE FEB 9 2010

...VERY WIND CONDITIONS ON WEDNESDAY...

.LOW PRESSURE WILL RAPIDLY STRENGTHEN OFF THE MID ATLANTIC COAST
ON WEDNESDAY. THIS...IN COMBINATION WITH HIGH PRESSURE BUILDING
INTO THE AREA FROM THE WEST WILL MAKE FOR VERY STRONG WESTERLY
WINDS.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101100-
/O.UPG.KRAH.HW.A.0001.100210T1100Z-100211T0200Z/
/O.NEW.KRAH.HW.W.0001.100210T1100Z-100211T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
225 PM EST TUE FEB 9 2010

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 9 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 9 PM EST WEDNESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

VERY STRONG WESTERLY WINDS WILL DEVELOP ACROSS THE REGION ON
WEDNESDAY...GRADUALLY DIMINISHING WEDNESDAY EVENING AND INTO THE
OVERNIGHT HOURS. SUSTAINED WIND SPEEDS WILL PEAK DURING THE LATE
MORNING AND AFTERNOON HOURS...RANGING FROM 25 TO 30 MPH WITH
DAMAGING WIND GUSTS 40 TO 50 MPH LIKELY. A FEW LOCATIONS ACROSS
THE NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN MAY SEE GUSTS AS
HIGH AS 55 MPH. 

RECENT WIDESPREAD PRECIPITATION EVENTS HAVE RESULTED IN A SOGGY
TOPSOIL ACROSS CENTRAL NORTH CAROLINA. THE COMBINATION OF WEAK
ROOT SUPPORT AND STRONG GUSTY WINDS WILL RESULT IN THE DOWNING OF
NUMEROUS TREES AS WELL AS A FEW POWER LINES. MINOR PROPERTY DAMAGE
SUCH AS RIPPED SIDING OR SHINGLES MAY ALSO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. BE PREPARED FOR NUMEROUS DOWNED TREES AND POWER LINES.
DO NOT CROSS WIRES AS THEY MAY STILL BE LIVE. THESE STRONG WINDS
WILL MAKE HANDLING OF HIGH PROFILE VEHICLES VERY DIFFICULT. THOSE
DRIVING HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION ESPECIALLY
IN OPEN AREAS SUCH AS ON BRIDGES AND OVERPASSES.

&&

$$
5 follow-up statements
342 
WWUS72 KRAH 092250
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
550 PM EST TUE FEB 9 2010

...DAMAGING WINDS EXPECTED ON WEDNESDAY...

.A LOW PRESSURE SYSTEM WILL RAPIDLY STRENGTHEN OFF THE MID
ATLANTIC COAST DURING THE DAY WEDNESDAY. THIS...IN COMBINATION
WITH HIGH PRESSURE BUILDING IN FROM THE WEST WILL RESULT
IN DAMAGING WESTERLY WINDS.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101100-
/O.CON.KRAH.HW.W.0001.100210T1100Z-100211T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
550 PM EST TUE FEB 9 2010

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM TO 9 PM EST
WEDNESDAY...

VERY STRONG WESTERLY WINDS WILL DEVELOP ACROSS THE AREA WEDNESDAY
MORNING...THEN GRADUALLY DIMINISH WEDNESDAY EVENING INTO
WEDNESDAY NIGHT. WIND SPEEDS WILL PEAK DURING THE LATE MORNING
AND AFTERNOON HOURS...WHEN SUSTAINED WINDS OF 25 TO 35 MPH AND
DAMAGING GUSTS OF 45 TO 55 MPH ARE EXPECTED. A FEW LOCATIONS
ACROSS THE NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN MAY SEE
WIND GUSTS UP TO 60 MPH.

RECENT WIDESPREAD PRECIPITATION EVENTS HAVE RESULTED IN SOGGY
GROUND CONDITIONS ACROSS CENTRAL NORTH CAROLINA. THE COMBINATION
OF WEAK ROOT SUPPORT AND STRONG GUSTY WINDS WILL RESULT IN THE
DOWNING OF NUMEROUS TREES AND POWER LINES. MINOR PROPERTY DAMAGE
SUCH AS RIPPED SIDING OR SHINGLES MAY ALSO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. BE PREPARED FOR NUMEROUS DOWNED TREES AND POWER
LINES. DO NOT CROSS WIRES AS THEY MAY STILL BE LIVE.
ADDITIONALLY...STRONG WINDS WILL MAKE HANDLING OF HIGH PROFILE
VEHICLES VERY DIFFICULT. THOSE DRIVING HIGH PROFILE VEHICLES
SHOULD USE EXTRA CAUTION...ESPECIALLY IN OPEN AREAS SUCH AS ON
BRIDGES AND OVERPASSES.

$$

VINCENT
993 
WWUS72 KRAH 100845
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
345 AM EST WED FEB 10 2010

...STRONG DAMAGING WINDS EXPECTED TODAY...

.A LOW PRESSURE SYSTEM WILL RAPIDLY STRENGTHEN OFF THE MID
ATLANTIC COAST TODAY. THIS...IN COMBINATION WITH HIGH PRESSURE
BUILDING INTO THE REGION FROM THE WEST WILL RESULT IN STRONG WESTERLY
WINDS.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-102100-
/O.CON.KRAH.HW.W.0001.100210T1100Z-100211T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
345 AM EST WED FEB 10 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING. 

VERY STRONG WESTERLY WINDS WILL DEVELOP ACROSS THE AREA THIS MORNING...THEN
GRADUALLY DIMINISH DURING THE EVENING AND OVERNIGHT. WIND SPEEDS WILL PEAK
DURING THE LATE MORNING AND AFTERNOON HOURS...WHEN SUSTAINED WINDS
OF 25 TO 35 MPH AND DAMAGING GUSTS OF 45 TO 55 MPH ARE EXPECTED. A
FEW LOCATIONS ACROSS THE NORTHERN PIEDMONT AND NORTHERN COASTAL
PLAIN MAY SEE WIND GUSTS UP TO 60 MPH.


RECENT WIDESPREAD PRECIPITATION EVENTS HAVE RESULTED IN SOGGY
GROUND CONDITIONS ACROSS CENTRAL NORTH CAROLINA. THE COMBINATION
OF WEAK ROOT SUPPORT AND STRONG GUSTY WINDS WILL RESULT IN THE
DOWNING OF NUMEROUS TREES AND POWER LINES. MINOR PROPERTY DAMAGE
SUCH AS RIPPED SIDING OR SHINGLES MAY ALSO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. BE PREPARED FOR NUMEROUS DOWNED TREES AND POWER
LINES. DO NOT CROSS WIRES AS THEY MAY STILL BE LIVE.
ADDITIONALLY...STRONG WINDS WILL MAKE HANDLING OF HIGH PROFILE
VEHICLES VERY DIFFICULT. THOSE DRIVING HIGH PROFILE VEHICLES
SHOULD USE EXTRA CAUTION...ESPECIALLY IN OPEN AREAS SUCH AS ON
BRIDGES AND OVERPASSES.

$$
945 
WWUS72 KRAH 101557
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
1057 AM EST WED FEB 10 2010

...STRONG DAMAGING WINDS EXPECTED TODAY...

.A STRONG LOW PRESSURE SYSTEM OFF THE NORTHERN MID ATLANTIC
COAST...IN COMBINATION WITH HIGH PRESSURE BUILDING INTO THE
REGION FROM THE WEST...WILL RESULT IN STRONG WESTERLY WINDS THIS
AFTERNOON THROUGH EARLY THIS EVENING.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110200-
/O.CON.KRAH.HW.W.0001.000000T0000Z-100211T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1057 AM EST WED FEB 10 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING. 

VERY STRONG WESTERLY WINDS WILL CONTINUE ACROSS THE AREA THIS
AFTERNOON AND SLOWLY SUBSIDE THIS EVENING. WIND GUSTS BETWEEN 40
AND 45 MPH HAVE BEEN OBSERVED AT MANY SITES EARLIER THIS MORNING
WITH A PEAK GUST OF 50 MPH RECORDED AT SEYMOUR JOHNSON AIR BASE
NEAR GOLDSBORO. OBSERVATIONS FROM AIRCRAFTS AS WELL AS FORECAST
SOUNDINGS SUGGEST ANOTHER SURGE OF STRONG GUSTY WINDS THIS
AFTERNOON WITH FREQUENT GUSTS BETWEEN 40 TO 50 MPH ANTICIPATED
WITH A FEW SITES POSSIBLY OBSERVING GUSTS BETWEEN 55 TO 60 MPH.

RECENT WIDESPREAD PRECIPITATION EVENTS HAVE RESULTED IN SOGGY
GROUND CONDITIONS ACROSS CENTRAL NORTH CAROLINA. THE COMBINATION
OF WEAK ROOT SUPPORT AND STRONG GUSTY WINDS WILL RESULT IN THE
DOWNING OF NUMEROUS TREES AND POWER LINES. MINOR PROPERTY DAMAGE
SUCH AS RIPPED SIDING OR SHINGLES MAY ALSO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. BE PREPARED FOR NUMEROUS DOWNED TREES AND POWER
LINES. DO NOT CROSS WIRES AS THEY MAY STILL BE LIVE.
ADDITIONALLY...STRONG WINDS WILL MAKE HANDLING OF HIGH PROFILE
VEHICLES VERY DIFFICULT. THOSE DRIVING HIGH PROFILE VEHICLES
SHOULD USE EXTRA CAUTION...ESPECIALLY IN OPEN AREAS SUCH AS ON
BRIDGES AND OVERPASSES.

$$
043 
WWUS72 KRAH 102001
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
301 PM EST WED FEB 10 2010

...STRONG DAMAGING WINDS THROUGH EARLY EVENING...

.A STRONG LOW PRESSURE SYSTEM OFF THE NORTHERN MID ATLANTIC
COAST...IN COMBINATION WITH HIGH PRESSURE BUILDING INTO THE
REGION FROM THE WEST...WILL RESULT IN STRONG WESTERLY WINDS THIS
AFTERNOON THROUGH EARLY THIS EVENING.

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110200-
/O.CON.KRAH.HW.W.0001.000000T0000Z-100211T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
301 PM EST WED FEB 10 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING. 

VERY STRONG WESTERLY WINDS WILL CONTINUE ACROSS THE AREA LATE THIS
AFTERNOON...THEN SLOWLY SUBSIDE THIS EVENING. WIND GUSTS BETWEEN
40 AND 50 MPH HAVE BEEN OBSERVED AT MANY SITES THROUGH EARLY
AFTERNOON WITH A PEAK GUSTS OF 53 MPH AT THE SMITH REYNOLDS
AIRPORT AT WINSTON-SALEM, AND 51 MPH AT PIEDMONT TRIAD AIRPORT.
THERE HAS BEEN NUMEROUS REPORTS OF TREES DOWN ALONG WITH
POWER LINE ACROSS CENTRAL NORTH CAROLINA...ESPECIALLY IN THE
TRIAD.

WIND GUSTS BETWEEN 35-45 MPH WILL BE COMMON ACROSS THE REGION
THROUGH SUNSET..THEN THE WINDS SHOULD SUBSIDE WITH GUSTS BETWEEN
25-35 MPH EXPECTED THROUGH THE OVERNIGHT.

RECENT WIDESPREAD PRECIPITATION EVENTS HAVE RESULTED IN SOGGY
GROUND CONDITIONS ACROSS CENTRAL NORTH CAROLINA. THE COMBINATION
OF WEAK ROOT SUPPORT AND STRONG GUSTY WINDS WILL RESULT IN THE
DOWNING OF NUMEROUS TREES AND POWER LINES. MINOR PROPERTY DAMAGE
SUCH AS RIPPED SIDING OR SHINGLES MAY ALSO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. BE PREPARED FOR NUMEROUS DOWNED TREES AND POWER
LINES. DO NOT CROSS WIRES AS THEY MAY STILL BE LIVE.
ADDITIONALLY...STRONG WINDS WILL MAKE HANDLING OF HIGH PROFILE
VEHICLES VERY DIFFICULT. THOSE DRIVING HIGH PROFILE VEHICLES
SHOULD USE EXTRA CAUTION...ESPECIALLY IN OPEN AREAS SUCH AS ON
BRIDGES AND OVERPASSES. MOTORISTS LATE THIS EVENING AND TONIGHT
SHOULD BE ALERT FOR DOWNED TREES OR LARGE LIMBS. THESE HAZARDS
WILL BE DIFFICULT TO SEE AFTER SUNSET.

$$
299 
WWUS72 KRAH 110122
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
822 PM EST WED FEB 10 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-110230-
/O.CAN.KRAH.HW.W.0001.000000T0000Z-100211T0200Z/
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
822 PM EST WED FEB 10 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE HIGH
WIND WARNING. 

THE EARLIER STRONG WINDS... WHICH GUSTED BETWEEN 45 AND 55 MPH
ACROSS CENTRAL NC... HAVE DIMINISHED. GUSTS IN THE 25 TO 35 MPH
RANGE CAN BE EXPECTED THROUGH MIDNIGHT... BEFORE TAPERING TO 25
MPH OR LESS BY EARLY THURSDAY MORNING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this high wind warning went out at Feb 9, 12:55 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 9, 12:55 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1255 PM EST TUE FEB 9 2010

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL APPROACH FROM THE SOUTH THIS
AFTERNOON...AND MOVE NORTHEAST MOVING OFF THE NORTH CAROLINA COAST
TONIGHT. STRONG WINDS BEHIND A COLD FRONT WILL AFFECT THE
AREA ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 955 AM TUESDAY...

HAVE CANCELED THE WINTER WEATHER ADVISORY AS THE LATER ARRIVAL OF
THE PRECIP HAS ALLOWED TEMPS TO WARM INTO THE MID 30S. WET BULB
TEMPS AT 14Z/9 AM WERE NEAR 30 ACROSS THE NW PIEDMONT BUT SHOULD
WARM TO NEAR FREEZING BY THE TIME THE APPRECIABLE RAINFALL OCCURS.
MAY STILL SEE A BRIEF PERIOD OF SNOW/FREEZING RAIN AT PRECIP ONSET
ESPECIALLY NORTH OF WINSTON-SALEM AND GREENSBORO BUT AS PRECIP
INTENSITY INCREASES...SHOULD SEE PRECIP CHANGE TO ALL LIQUID. DELAY
OF PRECIP APPEARS TO BE CAUSED BY DIFFLUENT 850MB DEPICTED ON THE
12Z UPPER AIR ANALYSIS. STILL EXPECT PRECIP TO BLOSSOM OVER REGION
BETWEEN 15-18Z AS 925-850MB FLOW INCREASE...RESULTING IN
STRONGER ISENTROPIC LIFT. THUS WILL MAINTAIN CATEGORICAL POPS
FOR THIS AFTERNOON. MASSAGED MAX TEMPS A LITTLE BUT STILL ACHIEVED
MAX TEMPS IN THE MID 30S NW TO THE MID 40S SE. IF PRECIP IS DELAYED
UNTIL EARLY AFTERNOON INT HE E-NE...MAY NEED TO ADJUST MAX TEMPS UP
2-3 DEGREES.

TONIGHT...MAY NEED TO RESURRECT THE ADVISORY FOR THE NW PIEDMONT
LATER THIS EVENING/EARLY OVERNIGHT AS COLDER AIR WILL INFILTRATE THE
REGION BEHIND THE EXITING LOW PRESSURE SYSTEM. BEST MOISTURE
CONFINED TO THE LOWEST 6000-8000FT SO EXPECTING MAINLY LIGHT RAIN OR
DRIZZLE. AS TEMPS DROP TO NEAR OR SLIGHTLY BELOW FREEZING...COULD
SEE A 2-4 HOUR PERIOD OF FREEZING PRECIP. WILL RE-EVALUATE THIS
SCENARIO WITH THE LATEST MODEL GUIDANCE PLUS SEE HOW WELL MODELS
VERIFY 18Z CONDITIONS. FINALLY...MAY SEE SUFFICIENT DRYING OF ROAD
PAVEMENTS TONIGHT AS W-NW WINDS EXPECTED TO INCREASE DUE TO
TIGHTENING OF PRESSURE GRADIENT CAUSED BY DEEPENING SURFACE LOW OFF
THE DELMARVA  COAST AND THE APPROACH OF A HIGH PRESSURE SYSTEM FROM
THE WEST. INSTEAD OF AN ADVISORY FOR BLACK ICE...MAY BE ABLE TO GET
BY WITH A SPS.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 330 AM TUESDAY...

...HIGH WIND WATCH IN EFFECT FOR ALL OF CENTRAL NC ON
WEDNESDAY...

THE INTENSE MID LEVEL VORTEX... WITH HEIGHTS 3-4 STANDARD DEVIATIONS
BELOW NORMAL... CROSSES SOUTHERN VIRGINIA WEDNESDAY MORNING THROUGH
EARLY AFTERNOON AS A SURFACE LOW BOMBS JUST OFF THE NJ COAST.
THERE IS OVERWHELMING MODEL CONSENSUS OF A DEEP(DOWN TO 850MB)
STRATOSPHERIC OZONE INTRUSION WITHIN THE DRY SLOT AND ALONG THE
SOUTHERN/WESTERN QUADRANT OF THE CLOSED CYCLONE. WITH SOUNDINGS
SHOWING MIXING TO 775MB WEDNESDAY AFTERNOON...THIS INTRUSION
WILL LIKELY DRAG/MIX DOWN SOME OF THE 50 TO 60KT WINDS TO THE
SURFACE. WHILE A STRONGLY STABLE BL SHOULD CERTAINLY PREVENT FULL
REALIZATION OF THESE STRONG WINDS TO THE SFC...WIDESPREAD WIND GUSTS
OF 35 TO 40 MPH ARE EXPECTED...WITH THE POTENTIAL TO SEE SOME
LOCATIONS GUSTS OVER 40 MPH. WIND SPEEDS OF THIS MAGNITUDE ARE VERY
ALARMING CONSIDERING THE SATURATED/SOGGY SOILS ACROSS THE AREA...AS
TREE ROOTS WILL BE VERY VULNERABLE. COULD SEE WIDESPREAD WIND DAMAGE
FROM UPROOTED TREES. THUS WILL ISSUE A HIGH WIND WATCH FOR ALL OF
CENTRAL NC BEGINNING AT 6AM WEDNESDAY THROUGH 9PM.

WILL STAY ON THE COOL SIDE OF GUIDANCE FOR HIGHS WEDNESDAY...36-41
...WHICH AGREES WELL WITH LOCAL RESEARCH GIVEN THE LOW LEVEL DRY
ADIABATIC PROFILE. WIND CHILLS ARE LIKELY TO BE IN THE TEENS OVER
MUCH OF THE AREA AT LEAST THROUGH WEDNESDAY MORNING. WINDS REMAIN
VERY BRISK THROUGH MUCH OF WEDNESDAY NIGHT AS THE SURFACE CYCLONE
PULLS EAST AWAY FROM THE NORTHEAST COAST OVERNIGHT. LOWS 22-27.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 240 AM TUESDAY...

OVERALL...THE LONG TERM PERIOD IS SHAPING UP TO BE DRY...WITH BELOW
NORMAL TEMPS...AS NORTHWESTERLY FLOW PERSISTS COURTESY OF A STRONG
POLAR VORTEX ACROSS EASTERN CANADA.

THURSDAY THROUGH FRIDAY: HIGH PRESSURE WILL BUILD IN FROM THE
NORTHWEST ON THURSDAY AS A STRONG LOW PRESSURE SYSTEM CONTINUES TO
MOVE NORTHEAST AWAY FROM THE CAROLINA COAST. THIS WILL RESULT IN AN
INCREASED PRESSURE GRADIENT WHICH WILL LEAD TO ANOTHER BREEZY DAY ON
THURSDAY (ALTHOUGH WINDS WILL BE WEAKER THAN EXPERIENCED ON
WEDNESDAY). MID/HIGH CLOUDS ARE EXPECTED TO INCREASE THROUGH FRIDAY
AS THE FLOW ALOFT PICKS UP AHEAD OF THE NEXT SYSTEM. THICKNESS
VALUES ARE PROGGED TO RANGE BETWEEN 1285-1295M...THEREFORE AM ONLY
EXPECTING HIGHS TO BE IN THE LOWER TO MID 40S...WITH LOWS IN THE
20S.

FRIDAY NIGHT THROUGH SATURDAY: A SOUTHERN STREAM WAVE IS PROGGED TO
TRACK ACROSS THE SOUTHEAST STATES FRIDAY NIGHT AND SHIFT OFFSHORE BY
MIDDAY SATURDAY. DURING THE SAME TIME FRAME...NORTHERN STREAM ENERGY
IS PROGGED TO DROP DOWN THROUGH THE DAKOTAS AND INTO THE
MIDWEST/OHIO VALLEY...SUPPRESSING THE SOUTHERN STREAM WAVE TO OUR
SOUTH. THEREFORE...THE TRACK OF THIS WAVE AND ITS ASSOCIATED SURFACE
LOW IS EXPECTED TO BE FAR ENOUGH SOUTH THAT CENTRAL NORTH CAROLINA
SHOULD REMAIN PRECIP FREE FROM THIS SYSTEM. IN FACT...MODELS
CONTINUE TO SHOW THE REGION REMAINING DRY WITH THIS SYSTEM...HOWEVER
A SLIGHT NORTHERN SHIFT OF THE TRACK COULD LEAD TO SOME LIGHT PRECIP
ACROSS THE SANDHILLS. FORECAST SOUNDINGS AND PARTIAL THICKNESS
VALUES INDICATE ANY PRECIP THAT WOULD FALL IN THIS REGION WOULD BE
IN THE FORM OF SNOW. HOWEVER...FOR NOW WILL SHOW A DRY FORECAST FOR
THIS PERIOD...BUT THIS WILL HAVE TO MONITORED CLOSELY OVER THE NEXT
COUPLE OF DAYS. TEMPS WILL REMAIN QUITE CHILLY...WITH LOWS REMAINING
IN THE 20S AND HIGHS GENERALLY IN THE UPPER 30S TO LOWER 40S.

SUNDAY THROUGH MONDAY: MORE DRY AND AND COLD WEATHER EXPECTED FOR
THIS PORTION OF THE FORECAST. HOWEVER...BOTH THE GFS AND ECMWF SHOW
A CLIPPER DROPPING ACROSS THE UPPER MIDWEST INTO THE OHIO VALLEY BY
MONDAY...ALTHOUGH THERE ARE SIGNIFICANT TIMING AND STRENGTH
DIFFERENCES. NEVERTHELESS...MODELS PROG MOST OF THE ENERGY TO REMAIN
NORTH OF THE REGION...THEREFORE WILL MAINTAIN THE DRY FORECAST AND
BELOW NORMAL TEMPS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 1245 PM TUESDAY...

AT 12 NOON AN AREA OF LOW PRESSURE WAS LIFTING NE OVER EASTERN SC.
THIS FEATURE WILL CONTINUE TO MOVE NE THIS AFTERNOON AND THIS
EVENING OVER THE COASTAL PLAIN OF THE CAROLINAS. A TROUGH ASSOCIATED
WITH THE SURFACE FLOW WILL AID TO FOCUS THE MAJORITY OF THE
PRECIPITATION OVER THE SANDHILLS...EASTERN PIEDMONT AND THE COASTAL
PLAIN. WHILE THE NEAR SURFACE WINDS WILL SLOWLY VEER FROM E-NE TO SE
THEN TO WEST LATER TONIGHT WITH SPEEDS AT OR LESS THAN 5 KTS...WINDS
AT 2000FT WILL BE INCREASING TO AROUND 25KTS AND VEER FROM SLY TO
WLY. HAVE MENTIONED LLWS FOR THE TERMINALS AT KRDU...KFAY AND
KRWI.

AFTER 06Z WED...THE SURFACE LOW WILL STRENGTH RAPIDLY. THIS WILL
RESULT IN BLUSTERY WINDS BY 08-10Z ACROSS THE REGION. EXPECT
FREQUENT GUSTS NEAR 25 KTS BY 09Z.

A RATHER DEEP MID/UPPER LEVEL LOW WILL CROSS THE AREA ON WEDNESDAY.
MEANWHILE A DEEP LOW OFF THE DELMARVA COUPLED WITH AN AREA OF HIGH
PRESSURE TO OUR WEST WILL CREATE VERY STRONG WLY WINDS WED.
SUSTAINED AROUND AROUND 25KTS PROBABLE WITH GUSTS 40-45 KTS LIKELY.
WOULD NOT BE SURPRISED IF A FEW SITES NORTH OF HIGHWAY 64 REPORT
GUSTS AROUND 50KTS.

WINDS WILL GRADUALLY SUBSIDE WEDNESDAY NIGHT. VFR CONDITIONS
EXPECTED THU THROUGH SUNDAY. IT WILL REMAIN WINDY THURSDAY BUT NOT
AS STRONG AS WHAT IS EXPECTED WEDNESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...CBL
NEAR TERM...WSS
SHORT TERM...CBL/HARTFIELD
LONG TERM...KRR
AVIATION...WSS
Hazardous weather outlook, Feb 9, 12:30 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1230 PM EST TUE FEB 9 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101700-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1230 PM EST TUE FEB 9 2010

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 HIGH WIND WATCH.

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 9:42 PM ESTWinter Weather AdvisoryRAHDavidson, Forsyth, Guilford12 hr
Feb 9, 4:39 AM ESTHigh Wind WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more10 hr

Nearby

High Wind Warnings in North Carolina, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.